Ecem Bostan1, Duygu Gülseren1, Zehra Özsoy2, Fatma Bilge Ergen3

1Department of Dermatology, Hacettepe University Faculty of Medicine, Ankara, Turkey
2Department of Internal Diseases, Division of Rheumatology, Hacettepe University Faculty of Medicine, Ankara, Turkey
3Department of Radiology, Hacettepe University Faculty of Medicine, Ankara, Turkey

Dupilumab is a humanized monoclonal antibody which specifically targets interleukin-4/ interleukin-13 receptor and is primarily indicated for the treatment of atopic dermatitis, although it has been shown to be efficacious in various disorders including asthma, chronic rhinosinusitis, prurigo nodularis.[1] Herein, we report an extraordinary case related to the exacerbation of inflammatory arthritis in a patient under dupilumab treatment for prurigo nodularis.

An 18-year-old woman with a history of allergic rhinitis and atopic dermatitis, presented for her pruritic lesions. The pruritic nodules started from the lumbar area nine years ago and subsequently spread to entire body. Topical corticosteroids, oral antihistamines, systemic corticosteroids, and methotrexate were prescribed with no long-term benefits. Dermatological examination revealed hyperkeratotic plaques involving the trunk and extremities. Histopathological evaluation of the lesions was compatible with the diagnosis of prurigo nodularis. She was started on oral cyclosporine 200 mg for seven months; however, within the last month of cyclosporine treatment, her complaints increased, leading us to switch to dupilumab. Although her clinical manifestations and pruritus improved, she developed mild right knee swelling, warmness, and arthralgia after the first maintenance dose following the loading dose. Upon questioning, we recognized that the patient developed reactive arthritis in the right knee, when she was 10 years old. Until now, she stayed asymptomatic. She was consulted to rheumatology department and effusion was detected by right knee ultrasonography and arthrocentesis was performed which revealed no bacterial growth. Elevated C-reactive protein and erythrocyte sedimentation levels were noted. Rheumatological markers were all negative. Right knee magnetic resonance imaging showed moderate effusion along with synovial proliferation consistent with synovitis; no periarticular erosion, osteitis or ligamentous anomaly were detected (Figure 1). She was diagnosed with dupilumab-induced exacerbation of inflammatory arthritis and was started on oral diclofenac and intraarticular steroid injection which resulted in symptomatic relief. Therefore, dupilumab treatment was continued.

Dupilumab is the first biological agent approved for the treatment of refractory atopic dermatitis. Similar to the other biological agents, dupilumab is reported to have various side effects.[2] Most commonly reported side effect was conjunctivitis, followed by headache, muscle/joint pain, and injection site reactions.[2] Inflammatory arthritis is an underrecognized complication of dupilumab. De Wijs et al.[3] reported a case of acute inflammatory polyarthritis observed in an atopic dermatitis patient after one month of dupilumab therapy. Willsmore et al.[4] described a possible relationship between new-onset seronegative arthropathy, enthesitis, and dupilumab. The pathogenesis of dupilumab-induced arthritis is unknown; however, the blockage of interleukin-4 and interleukin-13 may increase the levels of inflammatory cytokines such as tumor necrosis factor alpha and interleukin-6.[5] Furthermore, inhibition of T helper (Th)2 pathway, may potentially cause compensatory activation in Th17 pathway which is related to peripheral spondyloarthritis and inflammatory arthritis.[4]

In conclusion, we emphasize the fact that exacerbation in inflammatory arthritis can be encountered during dupilumab treatment. Dermatologists should be aware of this rare side effect of dupilumab and an urgent rheumatological consultation must be sought for proper diagnosis and treatment.

Conflict of Interest

The authors declared no conflicts of interest with respect to the authorship and/or publication of this article.

Financial Disclosure

The authors received no financial support for the research and/or authorship of this article.

References

  1. Nettis E, Patella V, Brancaccio R, Detoraki C, Di Leo E, Incorvaia C, et al. Efficacy of dupilumab in concomitant atopic dermatitis and chronic rhinosinusitis with nasal polyps: A preliminary study. Allergy Asthma Immunol Res 2021;13:347-9.
  2. Ariëns LFM, van der Schaft J, Spekhorst LS, Bakker DS, Romeijn GLE, Kouwenhoven TA, et al. Dupilumab shows long-term effectiveness in a large cohort of treatment-refractory atopic dermatitis patients in daily practice: 52-Week results from the Dutch BioDay registry. J Am Acad Dermatol 2021;84:1000-9.
  3. de Wijs LEM, van der Waa JD, de Jong PHP, Hijnen DJ. Acute arthritis and arthralgia as an adverse drug reaction to dupilumab. Clin Exp Dermatol 2020;45:262-3.
  4. Willsmore ZN, Woolf RT, Hughes C, Menon B, Kirkham B, Smith CH, et al. Development of inflammatory arthritis and enthesitis in patients on dupilumab: A case series. Br J Dermatol 2019;181:1068-70.
  5. Dong C, Fu T, Ji J, Li Z, Gu Z. The role of interleukin-4 in rheumatic diseases. Clin Exp Pharmacol Physiol 2018;45:747-54.